North Dakota, 2011

Extreme Cold in North Dakota, February 8, 2011

February 8, 2011 · NWS FGF · 18 events in 18 counties and zones

Surface high pressure dropped through the western Dakotas, allowing wind speeds to hold up around 10 mph over eastern North Dakota. Combined with temperatures in the teens below zero, wind chills dropped to less than 40 below over eastern North Dakota and the Red River Valley region.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface high pressure dropped through the western Dakotas, allowing wind speeds to hold up around 10 mph over eastern North Dakota. Combined with temperatures in the teens below zero, wind chills dropped to less than 40 below over eastern North Dakota and the Red River Valley region. The coldest wind chill readings were in the Devils Lake basin, where a station eight miles north of McHenry dipped to 49 below and one at Baker hit 46 below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 8, 2:59 AM CST, 1 minute earlier.

Area forecast discussion, Feb 8, 2:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
259 AM CST TUE FEB 8 2011

.SHORT TERM...MAIN CHALLENGE WILL BE TEMPERATURES AND WIND CHILLS.
00Z MODELS INITIALIZED WITH MINIMAL ERRORS. MODELS HAVE SIMILAR
IDEA THROUGH THE PERIOD. GFS IS A BIT QUICKER WITH WARM FRONT ON
THUR THAN NAM/ECMWF/GEM...AND WILL USE SLOWER MODEL CONSENSUS FOR
DETAILS.

WIND CHILL HEADLINES THROUGH NOON STILL LOOKS OK AND WILL LEAVE
AS IS.

TODAY...REGION WILL BETWEEN HIGH PRESSURE TO THE SOUTH AND
APPROACHING SHORTWAVE FROM THE NORTH. STRONGER SFC PRESSURE
GRADIENT WILL BE IN PLACE...AND EXPECT WEST WINDS 20-30MPH. WARM
POCKET ALOFT WILL CREATE STEEP INVERSION AND NOT SURE HOW DEEP WE
CAN MIX GIVEN SNOW PACK IN PLACE. FEB SOLAR GETTING STRONGER SO
THINK MOST PLACES WILL BE ABOVE ZERO. JUST HOW FAR ABOVE ZERO
LIKELY DEPENDENT ON ELEVATION AND VEGETATION (FORESTED AREA LIKELY
WILL WARM MORE). HIGHER ELEVATIONS MAY ALSO HAVE STRONGER
WINDS...WILL NEED TO MONITOR THAT SITUATION. SOLID CRUST ON
SNOWPACK SHOULD HOLD SNOW IN PLACE...ALTHOUGH COULD BE ISOLD
DRIFTING/BLOWING SNOW PROBLEMS.

TONIGHT-THUR...BACKDOOR COLD FRONT TONIGHT WILL REINFORCE COLD
AIRMASS AND KEEP BELOW NORMAL TEMPS INTO THUR. SFC PRESSURE
GRADIENT REMAINS ACROSS THE REGION...AND WIND CHILL HEADLINES
LIKELY WILL BE NEEDED DURING AT LEAST THE MORNING HOURS. ON
THUR...FOLLOWING MODEL CONSENSUS...WARM FRONT WILL BE JUST
ENTERING THE WESTERN FA LATE THUR AFTERNOON. GIVEN WARM AIR
ADVECTION AND INCREASING CLOUD COVER THUR NIGHT...THUR MAX TEMPS
LIKELY WILL BE SIMILAR TO THUR NIGHT MIN TEMPS (ALL GUIDANCE
SUGGESTING OVERNIGHT RISING TEMPS). MODELS DO SHOW LIGHT QPF WITH
WARM FRONTAL PASSAGE...BUT WILL KEEP AS FLURRIES AS ANY MEASURABLE
PRECIP UNLIKELY.

.LONG TERM (FRI-MON)...NW FLOW ALOFT ON FRI WILL BECOME MORE ZONAL
FOR THE WEEKEND. GFS WANTS TO BRING ANOTHER BACK DOOR COLD FRONT
INTO THE FA ON FRI...WHILE OTHER MODEL GUIDANCE KEEPS THIS FEATURE
TO THE NE OF THE FA. AFTER FRI...MODEL GUIDANCE IS MORE AGREEABLE.
SIDING WITH MODEL CONSENSUS LEADS TO VERY LITTLE CHANGE.

&&

.AVIATION...MOSTLY CLEAR SKIES TODAY. WESTERLY WINDS WILL
INCREASE INTO THE 20-30MPH RANGE THROUGH MUCH OF THE AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST TODAY FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...WIND CHILL WARNING UNTIL NOON CST TODAY FOR MNZ001>005-007-008-
     013-014-029.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ006-009-
     015>017-022>024-027-028-030>032-040.

&&

TG
Hazardous weather outlook, Feb 7, 4:08 AM CST, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CST MON FEB 7 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
408 AM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILL VALUES WILL OCCUR ACROSS MUCH OF THE REGION
TODAY AND INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WIND CHILL VALUES WILL OCCUR ACROSS MUCH OF THE REGION
TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Towner

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cavalier

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pembina

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Benson

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ramsey

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Walsh

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Walsh

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eddy

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Nelson

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grand Forks

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Griggs

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Steele

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traill

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Barnes

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cass

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ransom

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sargent

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Richland

When
February 8, 3:00 AM CST to 12:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 272235, 272237, 272238, 272239, 272240, 272241, 272242, 272243, 272244, 272245, 272246, 272247, 272248, 272249, 272250, 272251, 272252, 272254.